My dogs face swelled up after a rabies vaccine. I have administered benadryl since yesterday. She received the shot yesterday as well. Her face is still very swollen, should I be concerned, she seems okay in all other aspects. Also, should I have her get her next rabies vaccination in three years? I take my other dog in today for the same vaccine and am scared!
Did the vet only giver her benadryl, or did she get a shot of corticosteroids as well?
Reply to Dr. K's Post: Only the benadryl, they told me to give it to her over the phone. 35 pound dog one pill.
It is odd that her face is still swollen. Vaccine reactions do not usually last for so long. I recommend that you take her back into the office. Many vets will not charge you to treat a reaction to a treatment, medication or vaccine that they administered. The vet would most likely want to give her more antihistamine and a treatment of corticosteroids. The vet may also want you to leave your dog there for the day so that she can observe her for any other problems.
As for your other dog, don't be frightened. Vaccine reactions of that degree are fairly uncommon and there is no reason to believe that your other dog will have the same experience. Furthermore, rabies vaccination for dogs is the law and you must have your dogs vaccinated. Whether or not you vaccinate your dog who had the reaction is something to discuss with your veterinarian. Rabies laws concerning situations like this vary from state to state. The vet may tell you to revaccinate in 3 years and she/he will preemptively give a dose of corticosteroids and antihistamines to prevent any reactions. Or, you may be able to receive a waiver from the state saying that you don't need to have it done due to your dog's medical history.
Good luck with your doggy!
11 years experience as Veterinarian